Alert archive / Pennsylvania / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS State College, PA

January 7, 2017Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind chill advisory at Jan 7, 2017, 3:37 AM EST for Cambria County, Somerset County, Pennsylvania. It took effect at Jan 7, 2017, 10:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2017, 3:37 AM EST (08:37 UTC)
In effect from
Jan 7, 2017, 10:00 PM EST
Expired
Jan 8, 2017, 11:00 AM EST
In force
13 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS41 KCTP 070837
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 AM EST SAT JAN 7 2017

PAZ024-033-072045-
/O.NEW.KCTP.WC.Y.0001.170108T0300Z-170108T1600Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
337 AM EST SAT JAN 7 2017

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST SUNDAY.

* LOCATIONS...THE LAUREL HIGHLANDS.

* HAZARD TYPES...DANGEROUSLY LOW WIND CHILLS.

* WIND CHILL...15 TO 20 BELOW ZERO DUE TO TEMPERATURES 2 TO 10
  ABOVE...AND WINDS OUT OF THE WEST AT 15 TO 20 MPH WITH GUSTS UP
  TO 35 MPH.

* TIMING...TONIGHT AND SUNDAY MORNING.

* IMPACTS...DANGEROUS WIND CHILLS MAY QUICKLY PRODUCE FROSTBITE
  ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR
TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE
COLD.

&&

$$
3 follow-up statements
711 
WWUS41 KCTP 071633
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1133 AM EST SAT JAN 7 2017

PAZ004-005-080445-
/O.NEW.KCTP.LE.Y.0002.170108T0000Z-170109T0000Z/
WARREN-MCKEAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD
1133 AM EST SAT JAN 7 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A LAKE
EFFECT SNOW ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING
TO 7 PM EST SUNDAY.

* LOCATIONS...WARREN AND MCKEAN COUNTIES.

* HAZARD TYPES...LAKE EFFECT SNOW AND AREAS OF BLOWING AND
  DRIFTING SNOW.

* SNOW ACCUMULATIONS...SNOW ACCUMULATION RANGING FROM 4 TO 6
  INCHES ACROSS THE NORTHWEST HALF OF WARREN COUNTY, TO BETWEEN 2
  AND 4 INCHES ACROSS MUCH OF THE REST OF WARREN AND MCKEAN
  COUNTIES.

* TIMING...SNOW SHOWERS WILL BECOME MORE FREQUENT ACROSS THE
  REGION BEGINNING THIS EVENING AND CONTINUE OVERNIGHT. BANDS OF
  MODERATE, TO BRIEFLY HEAVY LAKE EFFECT SNOWS WILL PERSIST ACROSS
  THE REGION THROUGH MUCH OF THE DAY SUNDAY.

* IMPACTS...THE LAKE EFFECT SNOW WILL CREATE SNOW COVERED ROADS
  AND LOCALLY GREATLY REDUCED VISIBILITY. BITTER COLD WIND CHILLS
  OF 5 TO 10 BELOW ZERO MAY LEAD TO FROSTBITE WITH PROLONGED
  EXPOSURE TO THE COLD.

* WINDS...WEST INCREASING TO 10 TO 20 3MPH WITH OCCASIONAL GUSTS
  UP TO 35 MPH.

* TEMPERATURES...6 TO 16 ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS
TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW
IN ICE AND SNOW.

&&

$$

PAZ024-033-080445-
/O.CON.KCTP.WC.Y.0001.170108T0300Z-170108T1600Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
1133 AM EST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 11 AM EST SUNDAY...

* LOCATIONS...THE LAUREL HIGHLANDS.

* HAZARD TYPES...DANGEROUSLY LOW WIND CHILLS.

* WIND CHILL...15 TO 20 BELOW DUE TO TEMPERATURES 2 TO 10
  ABOVE...AND WINDS WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...TONIGHT AND SUNDAY MORNING.

* IMPACTS...DANGEROUSLY COLD WIND CHILLS MAY QUICKLY PRODUCE
  FROSTBITE ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR
TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE
COLD.

&&

$$

LAMBERT/GRUMM
046 
WWUS41 KCTP 080246
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EST SAT JAN 7 2017

PAZ004-081615-
/O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/
WARREN-
INCLUDING THE CITY OF...WARREN
946 PM EST SAT JAN 7 2017

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SUNDAY...

* LAKE EFFECT SNOW OF VARYING INTENSITY WILL CONTINUE INTO SUNDAY
  AFTERNOON.

* TOTAL ACCUMULATION 4 TO 6 INCHES WITH HIGHEST AMOUNTS ALONG AND
  NORTH OF ROUTE 6. 

* HAZARDOUS TRAVEL AND REDUCED SPEEDS ON SNOW COVERED ROADS.

* WIND GUSTS 25-30 MPH WILL PRODUCE BLOWING SNOW AND SIGNIFICANTLY
  REDUCED VISIBILITY.

* MINIMUM WIND CHILLS AROUND 10 BELOW ZERO.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS
TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW
IN ICE AND SNOW.

&&

$$

PAZ005-081615-
/O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/
MCKEAN-
INCLUDING THE CITY OF...BRADFORD
946 PM EST SAT JAN 7 2017

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SUNDAY...

* LAKE EFFECT SNOW OF VARYING INTENSITY WILL CONTINUE INTO SUNDAY
  AFTERNOON.

* TOTAL ACCUMULATION 2 TO 4 INCHES WITH HIGHEST AMOUNTS NORTH OF
  ROUTE 6.

* HAZARDOUS TRAVEL AND REDUCED SPEEDS ON SNOW COVERED ROADS.

* WIND GUSTS 25-30 MPH WILL PRODUCE BLOWING SNOW AND SIGNIFICANTLY
  REDUCED VISIBILITY.

* MINIMUM WIND CHILLS AROUND 10 BELOW ZERO.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS
TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW
IN ICE AND SNOW.

&&

$$

PAZ024-033-081600-
/O.CON.KCTP.WC.Y.0001.170108T0300Z-170108T1600Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
946 PM EST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SUNDAY...

* DANGEROUS WIND CHILLS 15 TO 20 DEGREES BELOW ZERO.

* TIME TO FROSTBITE 30 MINUTES ON EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR
TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE
COLD.

&&

$$
685 
WWUS41 KCTP 080850
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 AM EST SUN JAN 8 2017

PAZ004-082100-
/O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/
WARREN-
INCLUDING THE CITY OF...WARREN
350 AM EST SUN JAN 8 2017

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...

* HAZARD TYPES...LAKE EFFECT SNOW BANDS.

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES.
  LOCALLY HIGHER AMOUNTS ARE POSSIBLE.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...THE SNOW CAN MAKE DRIVING HAZARDOUS. WINDS WILL LEAD
  TO REDUCED VISIBILITY AND MAY CREATE DRIFTS ON ROADWAYS.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH...WHICH WILL
  CREATE WIND CHILLS BELOW ZERO THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS
TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW
IN ICE AND SNOW.

IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR
TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE
COLD.

&&

$$

PAZ005-082100-
/O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/
MCKEAN-
INCLUDING THE CITY OF...BRADFORD
350 AM EST SUN JAN 8 2017

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
THIS EVENING...

* HAZARD TYPE...LAKE EFFECT SNOW BANDS.

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...THE SNOW CAN MAKE DRIVING HAZARDOUS. WINDS WILL LEAD
  TO REDUCED VISIBILITY AND MAY CREATE DRIFTS ON ROADWAYS.

* WINDS...WEST 10 TO 15 MPH...WHICH WILL CREATE WIND CHILLS BELOW
  ZERO THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS
TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW
IN ICE AND SNOW.

IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR
TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE
COLD.

&&

$$

PAZ024-033-081600-
/O.CON.KCTP.WC.Y.0001.000000T0000Z-170108T1600Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
350 AM EST SUN JAN 8 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WIND CHILLS...15 TO 20 BELOW ZERO DUE TO TEMPERATURES BETWEEN
  ZERO AND 5 BELOW...AND WEST WINDS 10 TO 20 MPH WITH GUSTS UP TO
  30 MPH.

* IMPACTS...DANGEROUS WIND CHILLS MAY QUICKLY PRODUCE FROSTBITE ON
  EXPOSED SKIN IN 30 MINUTES OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR
TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE
COLD.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 1:48 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 7, 1:48 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
148 AM EST Sat Jan 7 2017

.SYNOPSIS...
A cold weather pattern with below normal temperatures and lake
effect snow will stay locked in through the weekend before
moderating next week.

&&

.NEAR TERM /UNTIL NOON TODAY/...
Lake effect still huggingn the LE shoreline and keeping away from
the CWA at this point. More interestingly, the storm deepening
along the SE coast is already making radar returns into PA as it
throws decent moisture over the cold dome. The ol' dendritic snow
growth zone (DGZ) is rather deep over KLNS per RUC and HRRR
soundings. It is also poised to get a good/deep influx of
moisture over the SErn tip of the CWA. The tight gradient of snow-
no snow advertised well thus far may push NW a little more than
earlier thought. So, a fluffy 1-2 inches is possible across the
southern third of York and Lancaster counties, and a dusting is
possible over most of those two counties and Adams county, as
well. Hardly anything to worry about. It is January after all. The
wave will pull the snow away late this morning and very early in
the afternoon. The lake effect clouds should slide south a bit
this morning, but should stay mainly N of the area. Expect them to
make better in roads later in the day.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM SUNDAY/...
An upper trough over the lower Great Lakes/Ohio will keep the
mention of lake effect snow showers in the far NW mountains, but
with accums generally an inch or less. Any light snow that might
creep into York or Lancaster counties late tonight will move east
of the area by mid morning with improving skies thereafter.

Highs will range from the mid teens to mid 20s from NW to SE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Surface low is well off the east coast with high pressure
centered over Iowa. NW flow continues with cold air advection.The
cold bottoms out on Sunday with passage of -20C air at 850mb. Max
temps are projected to average 10 to 20 degrees below normal for
early January. Gusty winds should drop wind chills below zero
across the Alleghenies and into the single digits over the Lower
Susq Valley. A Short-wave moves southeast across the Eastern Great
Lakes Saturday night bringing some snow to the northern zones and
then the lake effect fetch becoming more favorable into Sunday -
bringing an enhanced period for potential lake effect snows over
the NW. During the day on Sunday, we could also see these bands
snake into the central mountains and a quick accumulation is poss.

Center of the high passes to the south on Monday with return flow
kicking in and expected to moderate temperatures through early
next week. High clouds over western PA with warm air advection.
The next shot of precip will arrive on Tuesday with high prob of
ptype issues as strong SW flow directs warm air into retreating
cold dome. Without getting too detailed, latest runs still showing
colder air trapped for much of Tue into Tue night, so continued to
mention a wintry mix. By Wed, precip should change to all rain
ahead and along a cold front with a soggy day in store.

Models now trending a little milder for the end of the week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
High pressure ridge over Pa will ensure VFR conditions overnight
across most of Central Pa. Only exception could be some MVFR
stratocu currently observed in the vicinity of BFD and JST.

The northern edge of a snow shield associated with a coastal
storm will graze Southeast Pa later today, likely resulting in a
brief period of IFR vsby at LNS sometime between 13Z-17Z.
Otherwise, widespread VFR conditions expected late this morning.
An increasing NW flow this afternoon will likely yield MVFR
stratocu and flurries at BFD and JST after 18Z, with a high
confidence of VFR conditions further east (downwind) of the
mountains. Deepening moisture downwind of the lakes indicated by
model soundings tonight, indicating the potential of IFR vis
reductions in light snow at BFD after about 03Z.

Outlook...

Sun...Snow showers with IFR/MVFR vsby lkly BFD and JST.

Mon...No sig wx expected.

Tue...Low CIGS/mixed precipitation possible, esp NW Pa. LLWS.

Wed...AM rain showers/reduced CIGS possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/La Corte
NEAR TERM...Dangelo
SHORT TERM...Dangelo/La Corte
LONG TERM...Watson
AVIATION...Fitzgerald
Hazardous weather outlook, Jan 7, 1:11 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 AM EST SAT JAN 7 2017

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-063-
064-080615-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-
111 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MIXED BAG OF PRECIPITATION IS EXPETED TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-080615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
111 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WIND CHILLS MAY BE INTO THE TEENS BELOW ZERO SUNDAY MORNING.
A MIXED BAG OF PRECIPITATION IS EXPETED TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ065-066-080615-
YORK-LANCASTER-
111 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A LIGHT SNOW ACCUMULATION IS EXPECTED THIS MORNING MAINLY ALONG
THE MARYLAND BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:33 AM ESTLake Effect Snow AdvisoryCTPMcKean, Warren31 hr

Nearby

Wind Chill Advisories in Pennsylvania, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.